Translator Disclaimer
February 2013 The rate of escape for random walks on polycyclic and metabelian groups
Russ Thompson
Ann. Inst. H. Poincaré Probab. Statist. 49(1): 270-287 (February 2013). DOI: 10.1214/11-AIHP455

Abstract

We use subgroup distortion to determine the rate of escape of a simple random walk on a class of polycyclic groups, and we show that the rate of escape is invariant under changes of generating set for these groups. For metabelian groups, we define a stronger form of subgroup distortion which applies to non-finitely generated subgroups. Under this hypothesis, we compute the rate of escape for certain random walks on some abelian-by-cyclic groups via a comparison to the toppling of a dissipative abelian sandpile.

Nous utilisons la notion de distorsion des sous-groupes afin de déterminer la vitesse de fuite (sous linéaire) d’une marche aléatoire simple sur une classe de groupes polycycliques, et nous montrons que cette vitesse est invariante par changement de générateurs pour ces groupes. Pour les groupes métabéliens, nous définissons une forme plus forte de distorsion des sous-groupes qui s’applique à des sous-groupes non finiment engendrés. Sous cette hypothèse, nous calculons la vitesse de fuite pour certaines marches aléatoires sur certains groupes abélien par cyclique via l’intermédiaire d’une comparaison avec la chute d’un tas de sable abélien dissipatif.

Citation

Download Citation

Russ Thompson. "The rate of escape for random walks on polycyclic and metabelian groups." Ann. Inst. H. Poincaré Probab. Statist. 49 (1) 270 - 287, February 2013. https://doi.org/10.1214/11-AIHP455

Information

Published: February 2013
First available in Project Euclid: 29 January 2013

zbMATH: 1274.60018
MathSciNet: MR3060157
Digital Object Identifier: 10.1214/11-AIHP455

Subjects:
Primary: 20F65, 60B15

Rights: Copyright © 2013 Institut Henri Poincaré

JOURNAL ARTICLE
18 PAGES


SHARE
Vol.49 • No. 1 • February 2013
Back to Top